Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 31, NWS Dodge City, KS

June 14, 201413 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Jun 14, 2014, 3:36 AM CDT for 13 counties in Kansas. It took effect at Jun 14, 2014, 9:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2014, 3:36 AM CDT (08:36 UTC)
In effect from
Jun 14, 2014, 9:00 AM CDT
Expired
Jun 14, 2014, 10:00 PM CDT
In force
13 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WWUS73 KDDC 140836
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
336 AM CDT SAT JUN 14 2014

...VERY WINDY CONDITIONS CAN BE EXPECTED TODAY...

.A TIGHT SURFACE PRESSURE GRADIENT ALONG WITH STRONG BOUNDARY
LAYER WINDS MIXING DOWN TO THE SURFACE WILL RESULT IN SOUTH WINDS
INCREASE INTO THE 30 TO 35 MPH RANGE MID MORNING EAST OF HIGHWAY
283. THESE WINDS WILL CONTINUE THROUGH SUNSET BEFORE STARTING TO
SUBSIDE.


KSZ031-045-046-064>066-078>081-088>090-141800-
/O.NEW.KDDC.WI.Y.0031.140614T1400Z-140615T0300Z/
ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-
CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
336 AM CDT SAT JUN 14 2014

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT
THIS EVENING. 

* TIMING...SUSTAINED WINDS OF 30 MPH WILL BEGIN TO DEVELOP BY 9 AM
  WITH THE STRONGER WINDS SPEEDS OF 30 TO 35 MPH BEING POSSIBLE
  FROM NOON UNTIL SUNSET.

* WINDS...SOUTH WINDS OF 30 TO 35 MPH WITH GUSTS OF 45 MPH
  POSSIBLE.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING A CHALLENGE,
  ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. LIGHT
  WEIGHT OUTDOOR ITEMS SUCH AS TRASH CONTAINERS AND LAWN FURNITURE
  CAN EASILY BY BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$


BURGERT
2 follow-up statements
934 
WWUS73 KDDC 141704
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1204 PM CDT SAT JUN 14 2014

...VERY WINDY CONDITIONS CONTINUING...

.A TIGHT SURFACE PRESSURE GRADIENT ALONG WITH STRONG BOUNDARY LAYER
WINDS MIXING DOWN TO THE SURFACE HAVE RESULTED IN THE CONTINUATION
OF SOUTHERLY WINDS IN THE 25 TO 35 MPH RANGE. THESE WINDS WILL
SUBSIDE BY LATE EVENING.

KSZ031-045-046-064>066-078>081-088>090-150300-
/O.CON.KDDC.WI.Y.0031.000000T0000Z-140615T0300Z/
ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-
CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
1204 PM CDT SAT JUN 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* TIMING...NOW THROUGH LATE EVENING.

* WINDS...SOUTH-SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS OF
  45 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING A CHALLENGE... 
  ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. LIGHT 
  WEIGHT OUTDOOR ITEMS SUCH AS TRASH CONTAINERS AND LAWN 
  FURNITURE CAN EASILY BY BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SUGDEN
632 
WWUS73 KDDC 150250
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT SAT JUN 14 2014


KSZ031-045-046-064>066-078>081-088>090-150400-
/O.EXP.KDDC.WI.Y.0031.000000T0000Z-140615T0300Z/
ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-
CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...NESS CITY...LA CROSSE...
RUSH CENTER...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
950 PM CDT SAT JUN 14 2014

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

WIDESPREAD GUSTY SOUTH WINDS AT 25 TO NEAR 30 MPH WILL CONTINUE TO
WEAKEN. THEREFORE,THE ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

BURGERT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Jun 14, 2:19 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 14, 2:19 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
219 AM CDT Sat Jun 14 2014

...Updated short term discussion...

.SHORT TERM...(Today and tonight)
ISSUED AT 213 AM CDT SAT JUN 14 2014

Surface low near the Colorado border will deepen today as an
upper level trough moves east across the four corners region
towards the central Rockies. Tight pressure gradient and 925mb-
850mb winds of 40 to 50kts suggest afternoon wind speeds will meet
wind advisory along and east of a dryline that will be moving east
across western Kansas during the day. Based on where the tightest
surface pressure gradient will after 14z will go ahead and issue a
wind advisory for areas generally along and east of highway 283.

West of this dryline dewpoints are forecast to fall back into the
upper 30s to lower 40s based on the 2m NAM dewpoints and mean
mixed layer dewpoints from both the NAM and GFS. Given this along
with afternoon temperatures climbing into the mid to upper 90s the
relative humidity values are expected to fall back into the teens
for several hours. Frequent wind gusts of 25 mph or greater can be
expected this afternoon...however fuels are not favorable for
rapid fire growth so will not issue a red flag warning for today.

Elevated mixed layer will remain in place across southwest Kansas
today. NAM and GFS attempt to generate some early morning
convection in south central Kansas along the eastern edge of this
elevated mixed layer early this morning as veering 850mb winds
produce warm air advection and moisture advection. A few non
hydrostatic models also appear to create a few isolated showers
after 12z as well but at this time given where the eastern edge of
this elevated mixed layer was at 00z Saturday based on upper air
analysis will not insert mention of early morning showers in the
Pratt and Medicine Lodge areas. Will continue to monitor this and
update if needed.

Warm mid level temperatures across southwest Kansas this
afternoon will postpone the onset of convection until late day so
will keep all of western Kansas hot and dry through most of the
day. Warmest temperature today will be west of the dryline while
east of the dryline 60 degree dewpoints will keep afternoon highs
5 degrees or so cooler. Scattered convection is then expected to
develop along this boundary towards 00z Sunday with Cape and
0-6km shear supporting supercells from any storm which does
develop late today. Agree with SPC this morning on the main hazard
from the storms along the dryline will be mainly large hail but
a few isolated tornadoes are not out of the question, especially
north of a Ness City to Larned line where the dryline intersects
the cold front and low level shear profiles improve early this
evening.

Further west-northwest a cold front will extend from eastern
Colorado into north central Kansas late today. Scattered late
day/early evening convection along and north of this frontal
boundary will be possible given moisture pooling north and late
day instability. The better chance for widespread precipitation
will more likely develop over northeast Colorado north of this
front late day as an upper level disturbance exits the Rockies. This
convection will then spread east into western Kansas early tonight
as the upper level crosses the west central plains. Main hazard
early in the evening will be hail and strong winds early. After
sunset the main hazard will become more damaging winds and heavy
rainfall as the storms in northeast Colorado moves east into
western Kansas and become more widespread. Based on timing of the
cold front crossing western Kansas and track of the upper level
trough the convection will end from west to east between 06z and
12z. In addition to the precipitation ending behind this cold
front after midnight some gusty north wind will be possible
tonight based on the surface pressure gradient and 35 to 45kt
925mb to 850mb winds.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 346 PM CDT FRI JUN 13 2014

By Saturday evening, a 500 millibar low will be located along the
US/Canadian border near northeast Montana. Strong westerly flow will
extend from the west coast through the central Plains and Great
Lakes region. A strong shortwave trough will be moving out of the
central Rockies into Kansas and Nebraska Saturday evening. A dryline
is progged to move eastward across southwest Kansas to a position
near Highway 283 by late afternoon. A very unstable airmass will be
in place over central and south central Kansas along and east of the
dryline. Widely scattered strong to severe thunderstorms are
expected to develop along the dryline by late afternoon and these
should move east through central and south central Kansas during the
evening hours. Behind the dryline, a cold front will drop south
across western Kansas with widely scattered to isolated
thunderstorms possible along it.  The front should be pushing
through south central Kansas by Sunday morning and bring an end to
any storms by then.

Sunday should be quiet as the shortwave moves into the Great Lakes
region and surface high pressure builds into western Kansas. On
Monday a weak shortwave ridge moves out of the central High Plains
while upper level troughing strengthens over the western states.
With increasing west southwesterly flow aloft, a dryline is
expected to develop into western Kansas again on Monday. While there
is not much in the way of shortwave energy to sustain thunderstorm
development, some low level convergence along the dryline may help
initiate a few high based thunderstorms Monday afternoon.

Through the middle part of next week, the GFS model has trended
toward the ECMWF solution of an upper level low pressure system
digging into the Pacific Northwest and Great Basin with
southwesterly flow aloft continuing over the central High Plains.
The GFS moves the upper low into Nebraska while the ECMWF lifts it
into Canada. Both models are also showing the remains of Hurricane
Cristina getting caught up in the flow and lifting out through the
southern Plains around next Wednesday. There is a lot of uncertainty
in the model solutions so pinpointing thunderstorm chances by that
time are uncertain at best.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 1209 AM CDT SAT JUN 14 2014

Gusty south/southeast winds at 15 to 20 knots will persist
overnight given the tight surface pressure gradient that will
remain in place across western Kansas. These gusty winds will keep
the boundary layer winds mixed so fog and IFR status is not
expected. Moisture return and warm air advection under an area of
warm mid level temperatures however will result in VFR ceilings in
the 4000 to 8000 ft level developing, mainly east of the Dodge
City and Hays area. A dryline will move east across western Kansas
early this morning. As stronger winds mix down to the surface near
and east of this dryline...southerly winds at around 26kts
currently appear likely at Dodge City and Hays by 15z. Garden City
will be west of the dryline so southwest winds will be slightly
lower. These winds will then continue through the remainder of the
day. Scattered/widely scattered convection will be possible
towards 00z along this dryline but given uncertainty of exactly
where this boundary will be late day will only introduce VCTS in
the Hays area at this time after 21z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  96  57  86  64 /  20  40  10  10
GCK  98  55  86  63 /  10  30  10  10
EHA  96  56  87  62 /  10  20   0  10
LBL  98  57  89  64 /  10  30  10  10
HYS  95  58  85  63 /  30  60  10  10
P28  92  64  89  67 /  10  40  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 10 AM this morning to 9 PM CDT this evening
FOR KSZ031-045-046-064>066-078>081-088>090.

&&

SHORT TERM...Burgert
LONG TERM...Gerard
AVIATION...Burgert
Hazardous weather outlook, Jun 13, 3:51 AM CDT, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT FRI JUN 13 2014

KSZ030-031-043>046-061>066-074>081-084>090-140900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 AM CDT FRI JUN 13 2014 /251 AM MDT FRI JUN 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS
WEST CENTRAL AND SOUTHWEST KANSAS THIS EVENING. ANY STORM THAT
DEVELOPS MAY PRODUCE UP TO QUARTER SIZE HAIL AND WIND GUSTS IN
EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY, MAINLY ALONG AND EAST
OF A SCOTT CITY TO LIBERAL LINE. THE MAIN HAZARD WILL BE QUARTER TO
GOLF BALL SIZE HAIL ALONG WITH WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY WEST OF A HAYS
TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.